Oklahoma, 2018

Hail in Oklahoma, March 25, 2018

March 25, 2018 · NWS OUN · 6 events in 2 counties and zones

Isolated storms formed along a warm front with the assistance of diurnal heating in western north Texas and moved east north eastward across the Red River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated storms formed along a warm front with the assistance of diurnal heating in western north Texas and moved east north eastward across the Red River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 25, 5:36 PM CST, 16 minutes earlier.

Area forecast discussion, Mar 25, 5:36 PM CST, 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
636 PM CDT Sun Mar 25 2018

.AVIATION...
26/00Z TAFs. Primarily MVFR forecast through about 15Z most areas
with VFR locations across western Oklahoma and KSPS initially
filling in as moisture increases from the south and east. IFR
conditions possible mainly across northwest Oklahoma toward and
after 06Z as richer moisture moves north with retreating warm
front. With low confidence in evolution of convection this evening
and overnight, did not include TSRA in any terminals and will
update with amendments if confidence increases. Current isolated
storm northeast of KSPS not expected to affect any terminals.

Veering flow after 14Z tomorrow will spread VFR conditions across
western Oklahoma, with MVFR to VFR central Oklahoma after 18Z.
Widespread TSRA expected across central portions of Oklahoma
toward end of forecast period but will not be included in this
forecast.

&&

.PREV DISCUSSION... /issued 436 PM CDT Sun Mar 25 2018/

..Mesoscale Update...

DISCUSSION...
Our earlier thinking with regards to convective initiation
potential hasn't changed much. The chance that storms will develop
is still fairly low. GOES-16 visible satellite loop does show
towering cumulus and some faint small anvils in eastern cotton
County and northern Clay County near a subtle confluence boundary,
but no deep/sustained convection yet. One big negative is neutral
mid-level heights and lack of large scale forcing. We can get
convection without this along convergence boundaries (i.e., the
dryline), but this is more common later in the season when
boundary layer moisture is deeper/richer and heating is more
significant. Even though moisture is fairly rich with mid 60
degree surface dew points, without a deep well-defined dryline
circulation and large scale ascent, we may not see much later this
afternoon and evening. Our main hope is some indication of very
subtle small-scale upper ascent that may be approaching from the
west, as evident by enhancement in high based cumulus and some
cirrus moving into western north Texas just to the west of the
area of enhanced cumulus.

BRB

PREV DISCUSSION... /issued 215 PM CDT Sun Mar 25 2018/

DISCUSSION...
Primary forecast issue is the risk of severe weather today.

For this afternoon into the early evening, there is the potential
for isolated convective initation near the Red River across
southwest Oklahoma/western north Texas.

A warm front is expected to gradually lift northward and is
forecast to be located just north of the Red River by late this
afternoon. At the same time, a dry line is forecast to be located
across southwest Oklahoma, southward into western north Texas.
Isolated convective initation will be possible near the
intersection of these two boundaries where a dry line bulge is
forecast to develop.

If thunderstorm(s) develop, and are able to sustain themselves,
effective bulk shear >50 knots and MLCAPE >3000 J/kg will be more
than sufficient for supercells. In addition, if a storm is able to
track along the warm front, enhanced low-level wind shear and
will result in an attendant tornado threat.

Late tonight, isentropic ascent is forecast to increase, with a
the chance of scattered showers/storms increasing--especially
across the eastern two-thirds of Oklahoma and western north
Texas. Some fog will also be possible, especially across north
central/northwest Oklahoma with continued low-level moisture
advection.

For tomorrow afternoon, strong to severe thunderstorms are
expected to develop along a moisture gradient/quasi-dry line
across central Oklahoma, southwestward into western north Texas.
These thunderstorms are expected to coalesce into an MCS through
Monday evening. Periods of showers/storms are expected Monday
night through Tuesday night with increasing meridional flow and
continued insentropic ascent/moisture advection.

Widespread 2-3" of rainfall are expected from near I-44 to the
southeast. Localized flooding (including River Flooding) will be
possible, especially where training of thunderstorms occurs. A
Flood Watch may need to be issued in subsequent forecasts. Showers
and storms will slowly shift southeastward with heavy rainfall
ending across southeast Oklahoma Tuesday night.

Additional showers and perhaps isolated storms will be possible
on Wednesday in association with a shortwave trough. The highest
chance of rain might be across southern Oklahoma and western north
Texas. Rainfall amounts should be lighter with this system.
Another wave (from the northwest) may result in another chance of
showers on Thursday as well.

Abundant cloud cover, precipitation, and a post-frontal air
masses will result in cool temperatures Tuesday through Friday
with high temperatures below average in this period.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  60  75  57  62 /  40  50  80  70
Hobart OK         64  81  55  63 /  20  20  40  50
Wichita Falls TX  67  83  61  69 /  30  50  70  60
Gage OK           58  77  46  54 /  10   0  20  20
Ponca City OK     55  74  52  56 /  60  40  60  50
Durant OK         62  75  64  68 /  30  40  70  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

11/10
Hazardous weather outlook, Mar 25, 10:54 AM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1154 AM CDT Sun Mar 25 2018

OKZ004>048-050>052-TXZ083>090-261700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1154 AM CDT Sun Mar 25 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms late this
afternoon into the overnight hours. The Marginal Risk includes all
locations except western Oklahoma.

Isolated strong to severe thunderstorms may develop late this
afternoon across western north Texas and southwest Oklahoma;
however, more widespread showers and thunderstorms are expected
tonight. Thunderstorms are expected to develop across western
north Texas and expand northeastward overnight.

The primary hazards will be large hail up to the size of golf
balls and damaging wind gusts up to 60 mph.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
much of Oklahoma and western north Texas should prepare for severe
weather operations late this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorm chances will continue primarily through Thursday.
There is a Slight Risk for severe thunderstorms on Monday over
much of central and southern Oklahoma into north Texas. The Slight
Risk area is surrounded by a Marginal Risk that covers all but
far northwest Oklahoma.

.Heavy Rainfall and Flooding...
Heavy rain may cause localized flooding in the general vicinity
of I-44 on Monday evening and night. The area of heavy rainfall
will shift southeast on Tuesday, affecting mainly south-central
and southeast Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Local storm report, Mar 25, 4:59 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
559 PM CDT SUN MAR 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             1 N WICHITA FALLS       33.90N 98.51W
03/25/2018  E0.75 INCH       WICHITA            TX   AMATEUR RADIO

            PEA TO DIME SIZE HAIL ON THE NORTH SIZE OF WICHITA FALLS.

&&

BRB
Local storm report, Mar 25, 5:11 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
611 PM CDT SUN MAR 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             3 S DEAN                33.90N 98.35W
03/25/2018  E0.75 INCH       CLAY               TX   STORM CHASER

            REPORTED VIA SPOTTERNETWORK.

0605 PM     HAIL             5 WSW DEAN              33.92N 98.43W
03/25/2018  E1.25 INCH       WICHITA            TX   STORM CHASER

            REPORTED VIA SPOTTERNETWORK.

0608 PM     HAIL             1 NE DEAN               33.96N 98.34W
03/25/2018  E0.88 INCH       CLAY               TX   STORM CHASER

            REPORTED VIA SPOTTERNETWORK.

&&

BRB
Local storm report, Mar 25, 5:14 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT SUN MAR 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             SHEPPARD AFB            33.98N 98.50W
03/25/2018  M0.75 INCH       WICHITA            TX   OFFICIAL NWS OBS

            OBSERVER MEASURED 3/4TH INCH HAIL AT SHEPPARD AFB.

&&

BRB
Local storm report, Mar 25, 5:18 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
618 PM CDT SUN MAR 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             2 NNE BYERS             34.10N 98.18W
03/25/2018  E0.75 INCH       CLAY               TX   STORM CHASER

            REPORTED VIA SPOTTERNETWORK.

&&

BRB
Local storm report, Mar 25, 5:28 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT SUN MAR 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             3 S PETROLIA            33.97N 98.23W
03/25/2018  E1.25 INCH       CLAY               TX   TRAINED SPOTTER

&&

MAD
Local storm report, Mar 25, 5:42 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT SUN MAR 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             6 ESE PETROLIA          33.97N 98.15W
03/25/2018  E0.75 INCH       CLAY               TX   EMERGENCY MNGR

&&

MAD

The radar

The Altus AFB radar (KFDR), 92 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Stephens

When
March 25, 5:52 PM CST
Where
Stephens County, Comanche
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.370, -97.970

Hail, Jefferson

When
March 25, 5:56 PM CST
Where
Jefferson County, 0.69 mi N of Terral
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.910, -97.940

Hail, Stephens

When
March 25, 6:01 PM CST
Where
Stephens County, 3.08 mi NE of Empire City
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.450, -98.000

Hail, Jefferson

When
March 25, 6:02 PM CST
Where
Jefferson County, 0.69 mi S of Terral
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
33.890, -97.940

Hail, Stephens

When
March 25, 6:10 PM CST
Where
Stephens County, 1.33 mi ENE of Duncan
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.510, -97.940

Hail, Jefferson

When
March 25, 6:20 PM CST
Where
Jefferson County, Terral
Measured
1.75 in hail
Reported by
Public
Coordinates
33.900, -97.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738907, 738908, 738909, 738910, 738911, 738912.